Mary

Full Clinical Explanation of Mary’s Medication Risk

“Mary” Medication Risk mailer – 10/17

Although Mary is taking only 5 medications, she is at high risk for an adverse drug event. Review the following medications and read below to find out how CareKinesis pharmacists would reduce Mary’s medication risk.

• Risperidone
• Quinidine
• Indapamide
• Diphenhydramine
• Alprazolam

Mary is receiving three medications associated with an increased risk of QT prolongation and Torsades de Pointes (TdP): quinidine, risperidone, and indapamide. Addressing the patient’s increased risk of QT prolongation is a high priority, due to the risk of fatal heart arrhythmias.

Quinidine, being a true inhibitor of CYP2D6, interacts with many medications, including risperidone and diphenhydramine. This multi-drug interaction significantly increases the concentrations of risperidone, which can lead to increased adverse effects, including drowsiness, dizziness, tremors, and other symptoms. Increased concentrations of risperidone can also contribute to prolongation of the QT interval. Consider evaluating Mary’s need for continued therapy with an antipsychotic. Depending on the indication, consider a gradual dose reduction, if clinically appropriate. If continued therapy with an antipsychotic is needed, consider switching to another antipsychotic that would not be affected by competitive inhibition or other multi-drug interactions via CYP2D6, such as olanzapine.

It may also be possible to consider alternative antiarrhythmic therapy with propafenone. Although propafenone is a strong affinity substrate of CYP2D6, it does not inhibit the enzyme, allowing for mitigation of the interaction by separating administration times of the interacting medications.

Thiazide-like diuretics, such as indapamide, can contribute to electrolyte disturbances, including hypokalemia—which can predispose Mary to TdP. Indapamide also blocks slow potassium channels (IKs) in the heart, which are responsible for cardiac repolarization. When indapamide is concurrently administered with diphenhydramine and quinidine, which block rapid potassium channels (IKr), both potassium efflux mechanisms are rendered inadequate, increasing the risk of TdP. If Mary is taking indapamide for the management of blood pressure, consider alternative therapy with another anti-hypertensive that does not undergo CYP450 metabolism, such as ramipril or bisoprolol. Alternatively, if Mary requires therapy with a rate-controlling agent, bisoprolol and diltiazem may be appropriate options due to their ability to slow AV node conduction in the heart.

Because Mary is at a high risk of experiencing fatal heart arrhythmias as a result of her medication regimen, consider checking K+ levels, obtaining a baseline electrocardiogram, and continuing to monitor heart rate, as clinically necessary. Additionally, counsel Mary to watch for symptoms of dizziness, palpitations, or syncope. Since atrial fibrillation increases the risk of developing clots, Mary may also be indicated for an anticoagulant at this time.

Diphenhydramine is contributing heavily to Mary’s high aggregate anticholinergic and sedative burden. This risk is further increased as a result of the multi-drug interaction on CYP2D6 between quinidine and diphenhydramine, which significantly increases the concentrations of diphenhydramine. Diphenhydramine is associated with cognitive and physical impairment, new onset dementia, and an increased risk of falls and fractures. Older adults are more sensitive to the anticholinergic and sedative side effects (e.g., constipation, dry eyes, daytime drowsiness, depression, and unsteady gait) of medications with these properties. Other medications with less anticholinergic or sedative properties are preferred, especially in older adults. If diphenhydramine is being used for insomnia, consider discontinuing and attempting a trial of melatonin. Alternatively, if diphenhydramine is being used for allergies, fexofenadine may be a safer option for her.

Mary is prescribed alprazolam for generalized anxiety disorder. Benzodiazepines should ideally be used for acute, short-term situations. Benzodiazepines are on the Beer’s List, and chronic use can cause confusion, cognitive impairment, dizziness, and falls. Repetitive dosing of alprazolam can cause accumulation and increased risk of adverse effects. This risk is further increased with the concurrent administration of quinidine and risperidone. Quinidine, risperidone, and alprazolam are metabolized by CYP3A4. Because alprazolam has a relatively weaker affinity for this enzyme, we expect its concentrations to increase. Lorazepam is a benzodiazepine that does not undergo Phase I metabolism by CYP450 enzymes (most affected by aging), and it is eliminated via conjugation (least affected by aging). Therefore, lorazepam is often the preferred benzodiazepine for older adults. It is also relatively short-acting with an inactive metabolite. If a benzodiazepine is clinically indicated, lorazepam should be considered as an alternative to alprazolam.

Click here for more participant cases.